Mortality due to epilepsy is a significant concern for the families of those with LGS. Seizures can sometimes be fatal for a number of reasons. Some children with LGS may lose their lives due to accidents, status epilepticus, or illness. Another concern for our community is SUDEP, or Sudden Unexpected Death in Epilepsy. It is defined as the, “Sudden, unexpected, witnessed or unwitnessed, non-traumatic and non-drowning death in patients with epilepsy, with or without evidence for a seizure and excluding documented status epilepticus, in which postmortem examination does not reveal a toxicologic or anatomic cause for death.” (Nashef, 1997)
While this information may be frightening for a family to read, the LGS Foundation is committed to making sure that families have the knowledge they need to do what they can to prevent complications and death. There may be some things families can do to avoid situations and modify risks. The LGS Foundation recommends that families of those diagnosed with Lennox-Gastaut Syndrome should be given information about SUDEP from their physician and ways to reduce the risk at the time of diagnosis.
WHAT IS SUDEP?
Sudden unexpected death in epilepsy (SUDEP) is a fatal complication of epilepsy. It is not a cause of death, but rather a category of death. In SUDEP cases, a person with epilepsy dies unexpectedly, with no other clear cause of death found when a post-mortem examination is done.
In an attempt to standardize the definition of SUDEP, the US Food and Drug Administration (FDA) and Burroughs-Wellcome developed the following criteria for SUDEP in 1993. These criteria are now used in most SUDEP studies:
- The individual has epilepsy, which is defined as recurrent unprovoked seizures.
- The individual died unexpectedly while in a reasonable state of health.
- The death occurred suddenly (i.e. within minutes).
- The death occurred during normal and benign circumstances.
- An obvious medical cause of death could not be determined at autopsy.
- The death was not the direct result of a seizure or status epilepticus.
Notably, evidence of a recent seizure does not exclude the diagnosis of SUDEP as long as death did not occur during the seizure.
WHAT CAN I DO TO LOWER MY CHILD’S RISK OF SUDEP?
There is a lot about SUDEP that we don’t yet understand, including how to prevent it. We do know that the risk for SUDEP is higher in people with uncontrolled seizures. Until we better understand the mechanisms of SUDEP, one way to possibly lower the risk is by controlling seizures.
- Make sure that seizure medications are given consistently and at the correct doses.
- Attempt to find the best seizure control, with the fewest side effects. If medications are not working, consider other therapies such as dietary therapy or VNS (vagus nerve stimulator).
- Know your child’s seizure triggers and adjust their environment accordingly.
- Make sure that family, friends, teachers and caregivers know what to do if your child has a seizure.
- Keep your child’s emergency seizure protocol up to date and make sure those who may need it have a copy.
- Consider using a seizure alert monitor during the night, since SUDEP occurs most often during sleep.
WHAT RESEARCH IS BEING DONE?
Some researchers think that a seizure causes an irregular heart rhythm. More recent studies have suggested that the person may suffocate from impaired breathing, fluid in the lungs, and being face down on the bedding.
WHERE CAN I GET MORE INFORMATION ON SUDEP?
Many websites and patient organizations are available to help answer your questions on SUDEP
WHAT CAN I DO IF I HAVE LOST MY CHILD?
Please accept our deepest condolences for you and your family if you are facing the loss of your child. We understand that this is a painful and confusing time for you. We want to offer you help and support and encourage you to contact Kathy Leavens, who can connect you with a bereavement support group, as well as with other families who understand what you are going through.
Visit our bereavement page for additional resources for support after the loss of a loved one.